Thunderstorm Wind, Eddy
- When
- September 17, 3:10 PM MST to 3:15 PM MST
- Where
- Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.330, -104.250
A shortwave trough moving into the Great Basin resulted in lee troughing across eastern New Mexico. During the afternoon, strong to severe thunderstorms developed in our southeastern New Mexico region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough moving into the Great Basin resulted in lee troughing across eastern New Mexico. During the afternoon, strong to severe thunderstorms developed in our southeastern New Mexico region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 12:13 PM MST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 213 PM CDT Tue Sep 17 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Wednesday night) Issued at 209 PM CDT Tue Sep 17 2024 VIS and IR SAT show mostly clear skies with clouds over the Davis Mountains into SE NM plains streaming north in return flow, with the clouds indicating low level moisture being advected along a weak surface trough/dryline over far W TX. An upper level trough located over the Great Basin will develop farther to the northeast over the northern Rockies. With closer proximity of the trough, shear will increase this afternoon for western portions of the area. Model soundings show long hodographs and an inverted-v shape, indicating that the strongest storms that develop could very well contain damaging winds. SPC indicates marginal risk farther to the northwest of the CWA, so while strong storms are possible, widespread severe weather is not expected. CAMs indicate storms developing this afternoon and continuing into tonight as they move east. East of the TX/NM border, storm chances decrease significantly, especially given the less favorable thermodynamic environment and loss of daytime heating by the time storms move farther east. Highs today rise into the 90s, 80s over higher elevations, and a triple digits right along the Rio Grande in the Big Bend. Tonight lows remain above average, only falling into the 70s and above for most of the Permian Basin and Rio Grande and into the 60s elsewhere. Scattered high clouds and southeasterly surface winds will both limit radiational cooling and keep dew point temperatures in the 60s, 50s westernmost regions. Wednesday, the trough will be positioned farther northward, with decreased shear leading to less favorable conditions for storm updraft organization and maintenance. However, FV3 and WRF are showing storms moving northeast from the Stockton Plateau into Permian Basin Wednesday afternoon, with FV3 showing wider coverage and greater intensity of discrete storms. The SPC has a marginal risk well to the northeast of the CWA over the TX PH on Wednesday, but it is not of the question that strong storms will again be possible tomorrow afternoon and evening over portions of the area. Highs will be similar to Tuesday, with lows Wednesday night slightly warmer than tonight as a result of longer duration of southeast winds advecting in warm, humid air. && .LONG TERM... (Thursday through Monday) Issued at 209 PM CDT Tue Sep 17 2024 The long term forecast remains on track as discussed over the last several days. The large western CONUS trough is expected to transition into a more pronounced shortwave that begins to translate east and across the central CONUS by the weekend. Thursday serves as a brief lull before this weather system arrives. Temperatures will be relatively hot and well into the 90s for most with low 100s through portions of the river valleys under sunny skies. As the shortwave trough enters the Four Corners region, lee troughing develops ahead of it across the high plains. This sets up a mild start to Friday with moist, return flow keeping temperatures in the upper 60s and low 70s for many. On the plus side, the approaching trough should allow for a slight chance of thunderstorms across western portions of the area by afternoon, where proximity to the trough and orographic features provide the greatest likelihood of convective development. Temperatures remain nearly identical Friday afternoon to Thursday afternoon. Heights begin to fall as we head into Saturday as the shortwave trough begins to move across the Colorado/New Mexico border. With closer proximity to the trough, much of the area can expect at least a slight chance of thunderstorms alongside slightly cooler temperatures. Once the trough ejects across the Great Plains on Sunday, a cold front is set to move through the region. Unfortunately, drier continental air with this front should end thunderstorm chances. On the bright side, temperatures are expected to return to near normal by Sunday and even slightly below normal to start the new week. -Chehak && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Tue Sep 17 2024 VFR VIS and CIGs at terminals aside from CNM and HOB, where showers and storms are possible from 20Z into 04Z and could result in some MVFR in blowing dust, hail, and damaging winds in the strongest storms. Showers and storms are also possible at PEQ from 05Z into 11Z, although left out mention from TAFs due to <10% PoPs at PEQ. Southeast winds expected at all terminals outside of storms, gusty at times before subsiding 05Z-12Z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 95 72 96 / 0 0 0 0 Carlsbad 67 95 69 96 / 20 0 0 0 Dryden 72 95 73 96 / 0 0 0 0 Fort Stockton 71 96 71 97 / 10 10 0 0 Guadalupe Pass 65 88 67 89 / 20 0 0 0 Hobbs 67 94 68 94 / 20 10 0 0 Marfa 65 91 64 92 / 0 10 0 0 Midland Intl Airport 71 94 72 94 / 0 0 0 0 Odessa 73 94 73 95 / 0 10 0 0 Wink 73 98 74 99 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...94 LONG TERM....91 AVIATION...94
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 PM CDT Tue Sep 17 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 PM CDT Tue Sep 17 2024 /104 PM MDT Tue Sep 17 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon and evening, mainly over Southeast New Mexico. Any thunderstorms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM CDT Tue Sep 17 2024
NMZ028-TXZ273-172230-
Eddy County Plains NM-Eastern Culberson County TX-
442 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDDY...
NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES THROUGH 530
PM CDT/430 PM MDT/...
At 441 PM CDT/341 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Whites City, or 27 miles south of
Carlsbad, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Malaga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 10404 3201 10390 3200 10395 3200 10402
3197 10403 3189 10433 3212 10441
TIME...MOT...LOC 2141Z 244DEG 17KT 3200 10430
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
84The Holloman AFB radar (KHDX), 194 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several power lines were reported down at the junction of US Hwy 285 and Helper Rd. The estimated wind gust was approximately 80 mph. Property damage cost is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209159, 1209158.